How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr-A-Greene Your Own Question
Dr-A-Greene
Dr-A-Greene, Psychologist
Category: Mental Health
Satisfied Customers: 309
Experience:  Clinical and Forensic Psychologist
60381331
Type Your Mental Health Question Here...
Dr-A-Greene is online now
A new question is answered every 9 seconds

Hi,I have been diagnosed with Generalized anxiety disorder.

Customer Question

Hi, I have been diagnosed with Generalized anxiety disorder. In the past I took Prozac 10 mg and Lexapo 10 mg which seemed to help. I gradually weakned myself from these medications and began taking Valium at night to relax and sleep. Now the anxiety symptoms have hit full fledge. I am 48 and post menopausal. My internal medicine doctor wants to put me on Wellbutrin but I have read that it isn't that good for anxiety. I have a lot of irritability and nervous energy and find it difficult to concentrate at times when under stress. I don't feel really sad, but lately have had mood swings. For example, as if I am having a period -sad and irritable within the same day. I am forgetful and feel like I am on edge most days. My son has ADHD and that causes a lot of stress.


I would also add that I am status post breast cancer survivor (8 + ) years which put me into clinical menopause at age 40, due to chemotherapy. The symptoms stopped and my periods returned but not for long. Since that time, I feel that i have not really been myself- up and down emotionally. My children are 12 and 9 at the present time. I am in good health otherwise and have had no recurrences or other health issues.  I work full-time and am having issues at times with my spouse who does not seem to understand why I am not interested in sex. I also have symptoms of vaginal pain and discomfort which really makes me not want to have intercourse. I cannot take hormonal therapy due to the history of breast cancer. I have found that I must keep sexually active or the pain is too intense. When I am more active, the pain subsides and I am able to enjoy it. But if more than a week or two passes, it is much like being a virgin again.

Submitted: 4 years ago.
Category: Mental Health
Expert:  Dr-A-Greene replied 4 years ago.

I agree with you regarding the Wellbutrin. It's not good for people with anxiety. It's activating and often causes more anxiety in people that are prone to it. A regular SSRI at a therapeutic dose (generally 20mg in Paxil, Prozac, Celexa, etc) would be a good bet. I'm not sure why you weaned off in the first place, but my guess is that if you get on a good one again, the anxiety and insomnia will go away. Please also be aware that withdrawal from anxiolytics like Valium can cause rebound anxiety. Also, both anxiety and depression can cause forgetfulness, so I wouldn't consider that a new symptom until the depression has been treated.

 

Now, for the second concern - the dyspareunia (vaginal pain upon intercourse). What you are describing sounds like its either atrophy or vaginal strictures. Atrophy is a thinning of the vaginal walls and can be treated with lubrication or hormone replacement therapy. Vaginal Strictures are seen after pelvic surgery, radiation or menopause. Estrogen, or special surgical techniques may be used to treat these strictures. However, since you can't utilize hormone replacement, you could try going the homeopathic route, which includes stress management, a diet rich in estrogenic food (soy, alfalfa, rice, wheat and yams) or even exercising regularly. All should have positive effects on your ability to have pleasant intercourse.

I hope this helps - please let me know if you have any more questions!

Customer: replied 4 years ago.
Yes, thank you for the reply. I wanted to mention that I got off the Prozac and Lexapro because I felt the anxiety was more " situational." in my day to day interactions. I felt totally at ease and capable at work. My anxiety would kick immediately when coming home dealing with the multiple chores, homework and other motherly responsibilities. I felt overwhelmed. So, do you feel that the SSRIs are still the best solution for my situation and that I don't need to take something for " specific situations?"
Thanks,
Trose
Expert:  Dr-A-Greene replied 4 years ago.

Okay - well, while the anxiety may be situational, I think that most anxiety actually is. Even people with full-blown anxiety disorders usually experience some respite while in different scenarios. Thus, I think that a low dose of an SSRI will probably help smooth some of the edges, so to speak. Taking something just for specific situations that is short-acting (like valium or something similar) is generally not indicated as it can be habit forming.

Does this makes sense and sound reasonable? (good question!)

Dr-A-Greene and 2 other Mental Health Specialists are ready to help you
Customer: replied 4 years ago.
Thanks! I will discuss this with my doctor and hopefully can feel some improvement!
Expert:  Dr-A-Greene replied 4 years ago.

Okay - good luck and take care!

Dr. G.

Related Mental Health Questions